New Delhi: Mucormycosis is one of the general fungal infections being seen in recovering or recovered COVID-19 patients. The number of cases being reported is increasing, but it is not a communicable disease, meaning it does not spread from one person to another, like COVID-19 does. This has been stated by Dr Randeep Guleria, Director, AIIMS, New Delhi.
Dr Guleria says it is better not to use the term black fungus while talking of mucormycosis, as it leads to a lot of avoidable confusion. “Black fungus is another family; this term got associated with mucormycosis due to the presence of black dots among the culture of white fungal colonies. In general, there are various types of fungal infections such as candida, aspergillosis, cryptococcus, histoplasmosis and coccidioidomycosis. Mucormycosis, candida and aspergillosis are the ones observed more in those with low immunity.”
Speaking about the prevalence of these infections, Dr. Guleria said: “Candida fungal infection can manifest with symptoms such as white patches in the mouth, oral cavities and tongue; it can infect private parts and can also be found in the blood (in which case it can become serious). Aspergillosis, which is relatively not common, affects and invades lungs by creating cavities in the lungs. What is observed in COVID-19 is mostly mucormycosis; aspergillosis is observed occasionally, and Candida in some people.”
Speaking about the high-risk category of people who are being infected with Mucormycosis, he says: “90% – 95% of patients getting infected with Mucormycosis are found to have been either diabetic and/or taking steroids. This infection is seen very rarely in those who are neither diabetic nor taking steroids.”
He also mentioned that patients who are under high-risk category, i.e. those having uncontrolled diabetes, and using steroids and COVID +ve with following symptoms should immediately report the same to their doctors.“ Some warning signs for mucormycosis such as headache, rusting or bleeding from nose, swelling below the eye, lowering of facial sensation, if observed in high-risk patients or those taking steroids, need to be informed to doctors so that early diagnosis and treatment can be given.”